Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 77, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2018, 11:39 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 11:39 PM CDT (04:39 UTC)
- Expired
- May 19, 2018, 12:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 12:29 AM CDT | TSTM WND GST 70 | 4 Ne Udall, KS | |
| May 19, 12:29 AM CDT | NON-TSTM WND GST 70 | 4 Ne Udall, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 8:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1757 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
668
WUUS53 KICT 190439
SVRICT
KSC035-191-190545-
/O.NEW.KICT.SV.W.0077.180519T0439Z-180519T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1139 PM CDT FRI MAY 18 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Cowley County in south central Kansas...
Sumner County in south central Kansas...
* Until 1245 AM CDT
* At 1139 PM CDT, a severe thunderstorm was located 6 miles north of
South Haven, or 9 miles south of Wellington, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Arkansas City, Winfield, Wellington, Belle Plaine, Conway Springs,
Caldwell, Oxford, Udall, South Haven, Geuda Springs, Rock,
Mayfield, Hunnewell, Perth, Riverdale, Strother Field Airport and
Wellington Airport.
This includes Interstate 35 between Mile Markers 1 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3743 9764 3746 9694 3700 9695 3700 9768
TIME...MOT...LOC 0439Z 259DEG 24KT 3714 9743
HAIL...1.00IN
WIND...60MPH
$$
JAKUB1 follow-up statement
832 WWUS53 KICT 190500 SVSICT Severe Weather Statement National Weather Service Wichita KS 1200 AM CDT SAT MAY 19 2018 KSC035-191-190545- /O.CON.KICT.SV.W.0077.000000T0000Z-180519T0545Z/ Cowley KS-Sumner KS- 1200 AM CDT SAT MAY 19 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR WESTERN COWLEY AND SUMNER COUNTIES... At 1159 PM CDT, severe thunderstorms were located along a line extending from near Belle Plaine, to 5 miles south of Oxford, to 5 miles west of Chilocco, moving northeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Arkansas City, Winfield, Wellington, Belle Plaine, Conway Springs, Caldwell, Oxford, Udall, South Haven, Geuda Springs, Rock, Mayfield, Hunnewell, Perth, Riverdale, Strother Field Airport and Wellington Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3743 9764 3746 9694 3700 9695 3700 9768 TIME...MOT...LOC 0459Z 251DEG 28KT 3734 9733 3720 9720 3701 9717 HAIL...0.75IN WIND...60MPH $$ KLEINSASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:38 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 18, 6:38 PM CDT, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 638 PM CDT Fri May 18 2018 .SHORT TERM...(This evening through Monday night) Issued at 247 PM CDT Fri May 18 2018 Potential for a nocturnal severe event looms for central Kansas. Moist upslope flow across western Kansas late this afternoon and diurnal heating will yield MLCAPE values around 2500 j/kg in the presence of 35-40 kts of deep layer shear. Convergence along the W-E oriented boundary/pseudo warm front should focus deep moist convection in the 22z-00z time frame. This activity should evolve upscale through the evening, aided by the strengthening low level jet, as it moves east-northeast toward central Kansas. Despite the modest southwest flow aloft, the storm-relative inflow and reservoir of unstable air across central Kansas overnight should support storm maintenance within an environment supportive of cold pool development/bowing line segments moving across the area. Convection originating further south over the Texas panhandle could also affect southern Kansas overnight. While marginal severe hail is likely, the main risk overnight should evolve into a strong/damaging wind scenario, though perhaps weakening a bit as it moves east of the Kansas turnpike late in the night. As the main upper trof begins to lift out across the central Plains on Saturday winds aloft and deep layer shear will increase a bit along and ahead of the effective surface cold front. While tonights convection/mesoscale influences will have some affect on the boundary placement, general model consensus places it along or just west of the Kansas turnpike during peak late afternoon heating. So expect another round of strong to severe convection Saturday evening with all modes of severe weather possible. The upper trof will lift slowly northeast of the area by later Sunday with a weakening frontal boundary possibly lingering across far southeast Kansas for remote chances for convection there. While the airmass will remain unstable on Monday with weak return southerly flow, the lack of forcing and weak focus will limit chances to slight/isolated. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 247 PM CDT Fri May 18 2018 Another upper low over California early next week will lift north across the Great Basin. Weak flow aloft downstream across Kansas and an unstable southerly low level flow will limit chances for mainly isolated, diurnally driven convection or perhaps some nocturnal emissions drifting east from the high Plains into central Kansas. KED && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri May 18 2018 Clearly the main concern is thunderstorm potential throughout the period. Brief MVFR/IFR conditions are likely in the stronger storms. Otherwise VFR conditions are likely except for MVFR ceilings at KRSL late in the period, due to low clouds behind cold front. Storms will likely develop tomorrow afternoon, but location and timing is tricky, with a lot riding on how things unfold tonight. Anticipating there may be a boundary somewhere across southeast KS which could be the focus for some widely scattered convection by 2000 UTC, but confidence is too low to mention VCTS at kcnu at this time. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 88 59 78 / 60 30 40 10 Hutchinson 66 85 57 76 / 70 30 30 10 Newton 66 87 57 76 / 60 30 40 10 ElDorado 67 87 59 77 / 50 30 40 10 Winfield-KWLD 68 89 60 78 / 40 30 50 10 Russell 61 78 52 73 / 70 20 20 10 Great Bend 62 79 53 73 / 70 20 20 10 Salina 65 84 57 76 / 70 40 30 10 McPherson 65 85 56 76 / 70 30 30 10 Coffeyville 67 88 65 82 / 20 20 30 20 Chanute 66 87 63 81 / 20 20 30 20 Iola 66 87 63 81 / 20 20 30 20 Parsons-KPPF 67 88 64 82 / 20 20 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, May 18, 3:47 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 347 PM CDT Fri May 18 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 347 PM CDT Fri May 18 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of strong to severe thunderstorms is expected to develop from western Kansas into the Texas panhandle early this evening and move east-northeast across central Kansas late this evening and overnight. While a few large hailstones up to ping pong ball size will be possible, the main risk will be damaging straight-line winds to 70 mph. The greatest severe risk will be west of the Kansas turnpike. Storms are expected to gradually weaken late tonight as they move into southeast Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a risk for strong to severe storms again on Saturday afternoon and evening across much of the area. The greatest risk is expected across south central Kansas and the Flint Hills. Damaging winds, large hail and even a tornado will be possible. Chances for thunderstorms will remain in the forecast periodically Sunday through Thursday. While a few strong storms will be possible, the risk for organized storms and severe weather appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and west of a Salina to Wichita line after 9 pm this evening until about 2 am. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 18, 10:20 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST HARPER 37.29N 98.03W
05/18/2018 E60 MPH Harper KS TRAINED SPOTTER
MINOR DAMAGE TO ROOF OF HOSPITAL IN HARPER
&&
MWMSpecial weather statement, May 18, 10:35 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Wichita KS 1035 PM CDT FRI MAY 18 2018 KSZ067-068-082-083-190430- Reno KS-Harvey KS-Sedgwick KS-Kingman KS- 1035 PM CDT FRI MAY 18 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Reno County in south central Kansas... Harvey County in south central Kansas... Sedgwick County in south central Kansas... Northeastern Kingman County in south central Kansas... * Until 1130 PM CDT * At 1034 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Hutchinson to near Norwich...and moving east at 30 mph. wind gusts up to 50 mph will be possible with this line of storms. * Locations impacted include... Wichita, Hutchinson, Derby, Newton, Haysville, Park City, Valley Center, Bel Aire, Mulvane, Goddard, Hesston, Maize, Clearwater, Cheney, Halstead, North Newton, Sedgwick, Colwich, Buhler and Haven. A severe thunderstorm watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3817 9788 3817 9717 3748 9716 3747 9782 TIME...MOT...LOC 0335Z 275DEG 24KT 3808 9798 3749 9791 JAKUB
Special weather statement, May 18, 10:45 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Wichita KS 1045 PM CDT FRI MAY 18 2018 KSZ082-091-190430- Harper KS-Kingman KS- 1045 PM CDT FRI MAY 18 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Harper County in south central Kansas... Southeastern Kingman County in south central Kansas... * Until 1130 PM CDT * At 1043 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles northwest of Manchester, or 8 miles southwest of Anthony...moving northeast at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Harper, Norwich, Murdock, Spivey, Bluff City, Cleveland, Danville, Waldron, Freeport, Rago, Runnymede and Crystal Springs. A severe thunderstorm watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3759 9817 3759 9783 3700 9780 3700 9824 TIME...MOT...LOC 0345Z 235DEG 32KT 3706 9814 JAKUB
Special weather statement, May 18, 10:46 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
1046 PM CDT FRI MAY 18 2018
KSZ032-033-048-049-190415-
Ellsworth KS-Russell KS-Lincoln KS-Saline KS-
1046 PM CDT FRI MAY 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Northeastern Russell County in central Kansas...
Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 1115 PM CDT
* At 1045 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 6 miles
southwest of Hunter,to 5 miles south of Beverly,to near
Marquette...and moving northeast at 30 to 40 mph.
Pea to dime size hail...and wind gusts up to 50 mph are possible
with these storms.
* Locations impacted include...
Salina, Ellsworth, Wilson, Kanopolis, Lincoln, Assaria, Gypsum,
Lucas, Sylvan Grove, Geneseo, Brookville, Smolan, Luray, Beverly,
Lorraine, New Cambria, Barnard, Falun, Glendale and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3922 9793 3896 9793 3896 9737 3861 9737
3861 9792 3852 9793 3852 9833 3878 9842
3913 9886 3913 9849 3922 9849
TIME...MOT...LOC 0345Z 231DEG 31KT 3917 9849 3893 9797 3855 9792
KLEINSASSERSpecial weather statement, May 18, 10:48 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
1048 PM CDT FRI MAY 18 2018
KSZ050-051-190415-
Rice KS-McPherson KS-
1048 PM CDT FRI MAY 18 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Rice County in central Kansas...
McPherson County in central Kansas...
* Until 1115 PM CDT
* At 1046 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Marquette, to near Inman...and moving northeast at 30 to 40 mph.
Pea to dime size hail...and wind gusts up to 50 mph are possible
with these storms.
* Locations impacted include...
Mcpherson, Lyons, Lindsborg, Sterling, Moundridge, Inman, Galva,
Canton, Marquette, Little River, Geneseo, Windom, Frederick,
Mcpherson Airport and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
central and south central Kansas.
LAT...LON 3852 9793 3861 9792 3861 9737 3817 9737
3817 9826 3852 9835
TIME...MOT...LOC 0347Z 261DEG 32KT 3857 9792 3819 9780
KLEINSASSERSpecial weather statement, May 18, 11:03 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Wichita KS 1103 PM CDT FRI MAY 18 2018 KSZ092-190500- Sumner KS- 1103 PM CDT FRI MAY 18 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Sumner County in south central Kansas... * Until midnight CDT * At 1103 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles northwest of Caldwell... moving east at 30 mph. wind gusts 40 to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth, Riverdale and Wellington Airport. A severe thunderstorm watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3700 9780 3747 9781 3747 9715 3700 9715 TIME...MOT...LOC 0403Z 259DEG 24KT 3714 9770 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Rice | 87 min |
| May 18, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 18, 9:46 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| May 18, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| May 18, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell | 29 min |
| May 18, 10:35 PM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 55 min |
| May 18, 10:45 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 45 min |
| May 18, 10:46 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Saline | 29 min |
| May 18, 10:48 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 27 min |
| May 18, 11:03 PM CDT | Special Weather Statement | ICT | Sumner | 57 min |
| May 19, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 63 min |
| May 19, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| May 19, 1:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 19, 2:01 AM CDT | Special Weather Statement | ICT | Elk, Greenwood, Wilson, Woodson | 29 min |
| May 19, 3:28 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| May 19, 4:15 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 4:16 AM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| May 19, 4:37 AM CDT | Special Weather Statement | ICT | Cowley | 23 min |
| May 19, 5:00 AM CDT | Special Weather Statement | ICT | Elk, Wilson | 30 min |
| May 19, 5:26 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 35 min |
| May 19, 5:34 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| May 19, 6:04 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 26 min |
| May 19, 6:25 AM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| May 19, 6:51 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 54 min |
| May 19, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 19, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 61 min |
| May 19, 8:08 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 37 min |
| May 19, 8:45 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 30 min |
| May 19, 8:54 AM CDT | Special Weather Statement | ICT | Wilson | 36 min |
| May 19, 3:27 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| May 19, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 55 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 47 min |
| May 19, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 30 min |
| May 19, 4:39 PM CDT | Special Weather Statement | ICT | Allen | 21 min |
| May 19, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 28 min |
| May 19, 6:17 PM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 19, 6:22 PM CDT | Special Weather Statement | ICT | Montgomery | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.